Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 30, NWS Cheyenne, WY

October 4, 20244 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 4, 2024, 9:42 AM MDT for 4 counties in Wyoming. It took effect at Oct 5, 2024, 12:00 AM MDT. It was in force for 18 hr. 25 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 2024, 9:42 AM MDT (15:42 UTC)
In effect from
Oct 5, 2024, 12:00 AM MDT
Expired
Oct 5, 2024, 6:00 PM MDT
In force
18 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 8:56 AM MDTNON-TSTM WND GST 612 E Arlington, WYMesonet station WY23 1.6 E Arlington (WYDOT).
Oct 5, 9:06 AM MDTNON-TSTM WND GST 597 Ese Arlington, WYMesonet station WY24 6.9 E Arlington (WYDOT).
Oct 5, 9:06 AM MDTNON-TSTM WND GST 647 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Oct 5, 9:16 AM MDTNON-TSTM WND GST 627 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Oct 5, 9:42 AM MDTNON-TSTM WND GST 6811 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Oct 5, 10:02 AM MDTNON-TSTM WND GST 632 E Arlington, WYMesonet station WY23 1.6 E Arlington (WYDOT).
Oct 5, 10:06 AM MDTNON-TSTM WND GST 585 Nw Arlington, WYMesonet station WY21 5.5 NW Arlington (WYDOT).
Oct 5, 10:06 AM MDTNON-TSTM WND GST 633 Nw Arlington, WYMesonet station WY22 2.7 NW Arlington (WYDOT).
Oct 5, 10:06 AM MDTNON-TSTM WND GST 687 Ese Arlington, WYMesonet station WY24 6.9 E Arlington (WYDOT).
Oct 5, 10:12 AM MDTNON-TSTM WND GST 583 Nw Elk Mountain, WYMesonet station WY19 2.9 NW Elk Mountain (WYDOT).
Oct 5, 11:02 AM MDTNON-TSTM WND GST 615 Nw Arlington, WYMesonet station WY21 5.5 NW Arlington (WYDOT).
Oct 5, 11:26 AM MDTNON-TSTM WND GST 652 E Arlington, WYMesonet station WY23 1.6 E Arlington (WYDOT).
Oct 5, 11:32 AM MDTNON-TSTM WND GST 687 Ese Arlington, WYMesonet station WY24 6.9 E Arlington (WYDOT).
Oct 5, 11:36 AM MDTNON-TSTM WND GST 657 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Oct 5, 11:42 AM MDTNON-TSTM WND GST 703 Nw Arlington, WYMesonet station WY22 2.7 NW Arlington (WYDOT).
Oct 5, 11:52 AM MDTNON-TSTM WND GST 633 Nw Elk Mountain, WYMesonet station WY19 2.9 NW Elk Mountain (WYDOT).
Oct 5, 12:16 PM MDTNON-TSTM WND GST 663 Nw Elk Mountain, WYMesonet station WY19 2.9 NW Elk Mountain (WYDOT).
Oct 5, 12:22 PM MDTNON-TSTM WND GST 58Vedauwoo, WYMesonet station KVDW Vedauwoo (WYDOT).
Oct 5, 12:32 PM MDTNON-TSTM WND GST 613 Nw Arlington, WYMesonet station WY22 2.7 NW Arlington (WYDOT).
Oct 5, 12:46 PM MDTNON-TSTM WND GST 657 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Oct 5, 12:52 PM MDTNON-TSTM WND GST 637 Ese Arlington, WYMesonet station WY24 6.9 E Arlington (WYDOT).
Oct 5, 1:06 PM MDTNON-TSTM WND GST 607 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Oct 5, 1:16 PM MDTNON-TSTM WND GST 617 Ese Arlington, WYMesonet station WY24 6.9 E Arlington (WYDOT).
Oct 5, 1:16 PM MDTNON-TSTM WND GST 622 E Arlington, WYMesonet station WY23 1.6 E Arlington (WYDOT).
Oct 5, 3:22 PM MDTNON-TSTM WND GST 597 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 3.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS75 KCYS 041542
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
942 AM MDT Fri Oct 4 2024

WYZ104-106-107-109-110-042345-
/O.UPG.KCYS.HW.A.0031.241005T0600Z-241006T0000Z/
/O.NEW.KCYS.HW.W.0030.241005T0600Z-241006T0000Z/
Ferris/Seminoe/Shirley Mountains-Central Laramie Range and
Southwest Platte County-East Platte County-Central Carbon County-
North Snowy Range Foothills-
Including the cities of Wheatland, Arlington, Seminoe Dam,
Bordeaux, Rawlins, Guernsey, and Elk Mountain
942 AM MDT Fri Oct 4 2024

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT 
SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80, Bordeaux area along Interstate 25 
  between Chugwater and Wheatland, Ferris/Seminoe/Shirley Mountains, 
  East Platte County, and Central Carbon County.

* WHEN...From midnight tonight to 6 PM MDT Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. There will be a high risk for 
  vehicle blow overs, particularly along north to south oriented 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

WYZ116-042345-
/O.NEW.KCYS.HW.W.0030.241005T0600Z-241006T0000Z/
South Laramie Range-
Including the cities of Buford, Vedauwoo, and Pumpkin Vine
942 AM MDT Fri Oct 4 2024

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT 
SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...South Laramie Range including the Interstate 80 Summit 
  between Cheyenne and Laramie.

* WHEN...From midnight tonight to 6 PM MDT Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Mose
4 follow-up statements
621 
WWUS75 KCYS 041856
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1256 PM MDT Fri Oct 4 2024

WYZ104-106-107-109-110-116-050545-
/O.CON.KCYS.HW.W.0030.241005T0600Z-241006T0000Z/
Ferris/Seminoe/Shirley Mountains-Central Laramie Range and
Southwest Platte County-East Platte County-Central Carbon County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Wheatland, Vedauwoo, Arlington, Pumpkin
Vine, Seminoe Dam, Bordeaux, Rawlins, Buford, Guernsey, and Elk
Mountain
1256 PM MDT Fri Oct 4 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM 
MDT SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Southeast Wyoming wind-prone areas including Interstate 80 
  near Arlington and the Summit and Interstate 25 near Bordeaux, 
  Ferris/Seminoe/Shirley Mountains, East Platte County, and Central 
  Carbon County.

* WHEN...From midnight tonight to 6 PM MDT Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Mose
335 
WWUS75 KCYS 041938
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
138 PM MDT Fri Oct 4 2024

WYZ104-106-107-109-110-116-051200-
/O.CON.KCYS.HW.W.0030.241005T0600Z-241006T0000Z/
Ferris/Seminoe/Shirley Mountains-Central Laramie Range and
Southwest Platte County-East Platte County-Central Carbon County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Buford, Pumpkin Vine, Elk Mountain,
Arlington, Bordeaux, Seminoe Dam, Wheatland, Guernsey, Rawlins,
and Vedauwoo
138 PM MDT Fri Oct 4 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM 
MDT SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Southeast Wyoming wind-prone areas including Interstate 80 
  near Arlington and the Summit and Interstate 25 near Bordeaux, 
  Ferris/Seminoe/Shirley Mountains, East Platte County, and Central 
  Carbon County.

* WHEN...From midnight tonight to 6 PM MDT Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Dewey
295 
WWUS75 KCYS 050804
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
204 AM MDT Sat Oct 5 2024

WYZ104-106-107-109-110-116-060000-
/O.CON.KCYS.HW.W.0030.000000T0000Z-241006T0000Z/
Ferris/Seminoe/Shirley Mountains-Central Laramie Range and
Southwest Platte County-East Platte County-Central Carbon County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Rawlins, Seminoe Dam, Pumpkin Vine,
Wheatland, Elk Mountain, Vedauwoo, Guernsey, Arlington, Buford,
and Bordeaux
204 AM MDT Sat Oct 5 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Southeast Wyoming wind-prone areas including Interstate 80 
  near Arlington and the Summit and Interstate 25 near Bordeaux, 
  Ferris/Seminoe/Shirley Mountains, East Platte County, and Central 
  Carbon County.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Rubin
525 
WWUS75 KCYS 052339
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
539 PM MDT Sat Oct 5 2024

WYZ104-106-107-109-110-116-060045-
/O.EXP.KCYS.HW.W.0030.000000T0000Z-241006T0000Z/
Ferris/Seminoe/Shirley Mountains-Central Laramie Range and
Southwest Platte County-East Platte County-Central Carbon County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Pumpkin Vine, Elk Mountain, Arlington,
Seminoe Dam, Bordeaux, Vedauwoo, Wheatland, Buford, Guernsey, and
Rawlins
539 PM MDT Sat Oct 5 2024

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds have decreased below high wind criteria, so the High Wind 
Warning will expire on time. Gusty winds will continue for the next 
few hours.

$$

Mose

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 4, 5:25 AM MDT, 4 hours 17 minutes earlier. Its key messages:

  • Critical fire weather conditions expected today. Dry and warmer weather will prevail for today. Winds will increase significantly late tonight and on Saturday, especially for the Wyoming wind prone locations where a High Wind Watch is in effect.
  • Critical fire weather conditions again for Saturday.
  • Dry conditions will continue for Sunday through Thursday with temperatures remaining above normal through the period.
Area forecast discussion, Oct 4, 5:25 AM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 AM MDT Fri Oct 4 2024

.KEY MESSAGES...

- Critical fire weather conditions expected today. Dry and
  warmer weather will prevail for today. Winds will increase
  significantly late tonight and on Saturday, especially for the
  Wyoming wind prone locations where a High Wind Watch is in
  effect.

- Critical fire weather conditions again for Saturday.

- Dry conditions will continue for Sunday through Thursday with
  temperatures remaining above normal through the period.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 232 AM MDT Fri Oct 4 2024

Today...The inherited Frost Advisory early this morning looks on
track for Morrill and Cheyenne counties of the Nebraska Panhandle as
temperatures have already fallen into the mid 30s to near 40 degrees
as of 2 AM, and should continue to fall.

The atmosphere will recover quickly in the wake of the cold frontal
passage yesterday, with west southwest flow aloft and return
southerly flow at low levels. With 700 mb temperatures near 13
Celsius, maximum temperatures are expected in the upper 70s to mid
80s.

Tonight...In response to a rather strong shortwave trough aloft
passing across eastern Montana and northern Wyoming, along with an
associated dry cold frontal passage, the low and mid level gradients
will strengthen substantially for our counties, with 700 mb winds
from 40 to 50 knots. Local wind model indicating the 700/850 mb
Craig to Casper height gradients near 60 meters, along with the
other high wind model suggesting an increasing threat of strong
winds for our wind prone locations after midnight, thus we have
issued a High Wind Watch for late tonight through Saturday afternoon
for much of Carbon County, including Rawlins, and for Bordeaux and
the rest of Platte County including Wheatland. Decent winds and low
level mixing will make for a rather mild overnight with minimum
temperatures from the mid 40s to mid 50s.

Saturday...The progressive shortwave trough aloft moves into the
northern Plains states, with low and mid level gradients strong
enough to support possible high winds for our wind prone Wyoming
locations, and windy conditions elsewhere. With 700 mb temperatures
only near 8 Celsius, maximum temperatures will be cooler for most
locations north of a Rawlins to Scottsbluff line. Continued dry with
lack of moisture in the low and mid levels of the atmosphere.

Saturday night...Winds will diminish quickly in the evening with low
level gradients weakening and with winds decoupling. In the wake of
the cold frontal passage, low temperatures will be cooler than
Friday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 232 AM MDT Fri Oct 4 2024

The GFS/ECMWF/GEM are showing various differences in the
amplitude of the upper level ridge over the Rockies next week.
The GEM shows a more zonal pattern while the ECMWF has more
amplitude while the GFS is somewhere in the middle. Meanwhile,
the ensembles and clusters continue to support the upper level
ridge keeping its grip over the Rockies and leans more towards
an amplified ridge solution. With this in mind, we decided to
do a blend of the models for max temperatures with a little
more emphasis in the bias corrected data which keeps us a tad
warmer than the National Blend of Models. We are also leaning
towards minimal chances of high wind headlines due to the jet
staying mostly north of the forecast area.

The GFS is getting a little excited about a strong upper level
trof approaching the west coast this weekend and closing off
somewhere over the Intermountain West. This solution would bring
a good shot of drawing some moisture and precipitation to the
area next weekend. At this point, this solution is an outlier
compared to the rest of the models. However, the NBM is showing
a glimmer of hope with about a 20 to 30 percent probability of
>.01. Certainly not a drought buster. We will see how things
pan out with later runs. For now, we are looking at mild and dry
weather continuing through the week with near critical fire
weather conditions.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 521 AM MDT Fri Oct 4 2024

West flow aloft will continue, while a weather disturbance aloft
moves into the region tonight along with an approaching cold
front.

Mostly clear skies will prevail. Winds will gust to 33 knots
from 15Z to 01Z at all terminals except Chadron, where winds
will gust to 30 knots from 15Z to 06Z. Winds will gust to
32 knots at the Wyoming terminals after 06Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM this morning to 7 PM MDT Saturday
     for WYZ417>429-432.
     Fire Weather Watch from Saturday morning through Saturday
     evening for WYZ430-431-433.
     Frost Advisory until 8 AM MDT this morning for WYZ115.
     High Wind Watch from late tonight through Saturday afternoon
     for WYZ104-106-107-109-110.
NE...Red Flag Warning from 11 AM this morning to 7 PM MDT Saturday
     for NEZ434-435.
     Fire Weather Watch from Saturday morning through Saturday
     evening for NEZ436-437.
     Frost Advisory until 8 AM MDT this morning for NEZ021-055.

&&

SHORT TERM...RUBIN
LONG TERM...REC
AVIATION...RUBIN
Hazardous weather outlook, Oct 4, 2:56 AM MDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
256 AM MDT Fri Oct 4 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105-108-110>119-
050900-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-Goshen County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
256 AM MDT Fri Oct 4 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated to critical fire weather conditions will occur this
afternoon and tonight for most locations. Winds will increase
tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Elevated to critical fire weather conditions will continue on
Saturday, along with windy conditions, with gusts of 40 to 50 mph.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-106-107-109-050900-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
256 AM MDT Fri Oct 4 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Watch is in effect for late tonight for west winds of
30 to 40 mph with possible gusts to 60 mph.

Elevated to critical fire weather conditions will occur this
afternoon and tonight for most locations.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The High Wind Watch continues through Saturday afternoon for
west winds of 30 to 40 mph with possible gusts to 60 mph.

Elevated to critical fire weather conditions will continue on
Saturday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 1:15 AM MDTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte8 hr

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.